Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 201, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 24, 2006, 6:54 PM CDT for Webster County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2006, 6:54 PM CDT (23:54 UTC)
- Expired
- Jun 24, 2006, 7:20 PM CDT
- In force
- 26 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Webster County, IA
The radar
The Des Moines radar (KDMX), 72 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 242354 SVRDMX IAC187-250030- /O.NEW.KDMX.SV.W.0201.060624T2354Z-060625T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 654 PM CDT SAT JUN 24 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WEBSTER COUNTY IN CENTRAL IOWA. * UNTIL 730 PM CDT. * AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES EAST OF GOWRIE...OR 17 MILES SOUTH OF FORT DODGE...AND MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR DAYTON BY 700 PM CDT. THE LOCATION OF HARCOURT IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4240 9397 4229 9441 4221 9441 4221 9394 $$ JUNGBLUTH
2 follow-up statements
000 WWUS53 KDMX 250008 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 709 PM CDT SAT JUN 24 2006 IAC187-250030- /O.CON.KDMX.SV.W.0201.000000T0000Z-060625T0030Z/ WEBSTER IA- 709 PM CDT SAT JUN 24 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN WEBSTER COUNTY UNTIL 730 PM CDT... AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF WEBSTER CITY...OR 19 MILES SOUTHEAST OF FORT DODGE...AND MOVING SOUTH AT 25 MPH. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN WEBSTER COUNTY. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY AWAY FROM WINDOWS. LAT...LON 4240 9397 4229 9441 4221 9441 4221 9394 $$ JUNGBLUTH
000 WWUS53 KDMX 250020 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 720 PM CDT SAT JUN 24 2006 IAC187-250030- /O.CAN.KDMX.SV.W.0201.000000T0000Z-060625T0030Z/ WEBSTER IA- 720 PM CDT SAT JUN 24 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WEBSTER COUNTY HAS BEEN CANCELLED... AT 717 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4240 9397 4229 9441 4221 9441 4221 9394 $$ JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:40 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jun 24, 2:40 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 240 PM CDT SAT JUN 24 2006 .DISCUSSION... MAIN CONCERNS FOR THIS FORECAST PERIOD REVOLVE AROUND PRECIP CHANCES THROUGH SUNDAY EVENING. BEST AXIS OF CAPE THIS AFTERNOON IS IN SRN MN ASSOCIATED WITH A SURFACE LOW OVER SWRN MN AND AN UPPER LEVEL SHORTWAVE COMING THROUGH THE UPPER MIDWEST. CONVECTION HAS FIRED IN SW/SCEN MN AND IS MOVING SERLY. THOUGHTS ARE THAT AS THE COMPLEX LEAVES THE MAIN AREA OF CAPE THAT THE SEVERE POTENTIAL WILL DIMINISH. THE NAM DOES INDICATE THAT THE AXIS OF HIGHER CAPE MAY SINK A BIT SOUTH WHICH WOULD LIKELY KEEP THE SEVERE POTENTIAL GOING IN THE FAR NRN PART OF THE CWA THROUGH THE EVENING HOURS. OF MORE INTEREST TO ME IS A SECONDARY SHORTWAVE BEHIND THIS ONE...WHICH WILL COME IN FOR LATER THIS EVENING AND INTO THE EARLY MORNING HOURS. BOTH MODELS INCREASE SHEAR THIS EVENING AHEAD OF THIS FEATURE. THE PROBLEM SO FAR TODAY FOR CENTRAL IOWA HAS BEEN ONLY POCKETS OF HIGHER CAPE AND NEGLIGIBLE SHEAR. THE STORMS POPS BUT CANNOT SUSTAIN THEMSELVES. THIS EVENING THE SHEAR WILL BE BETTER AND WITH THE SHORTWAVE COMING IN I THINK THE SEVERE POTENTIAL MAY BE A BIT BETTER...BUT ONCE AGAIN THE CAVEAT IS THE LACK OF HIGHER CAPE VALUES OVER A LARGER AREA. IN THE SOUTHEAST...THERE IS A NARROW AXIS OF GOOD 0-3KM CAPE BUT SHEAR IS ANEMIC. DECENT RAINFALL OVER ISOLATED AREAS IS WHAT IS BEING REPORTED. FOR SUNDAY...UPPER WAVE PUSHES EAST AND BEGINS TO CLOSE OFF WHILE THE SURFACE LOW SINKS SOUTHEAST OVER THE EASTERN CWA. WRAP AROUND PRECIP WILL CONTINUE TOMORROW AND THERE WILL BE WEAKER VORT LOBES SWINGING DOWN AROUND THE UPPER WAVE. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS IN THE AFTERNOON A FAIRLY GOOD BET BUT SEVERE POTENTIAL IS MINIMAL. DRY MONDAY BUT THE WEATHER PROBLEM THEN BECOMES THE PERSISTENT LOW OVER THE GREAT LAKES AND WEAK VORT MAXES ROTATING AROUND THE UPPER LOW. NORTHWEST FLOW WILL MAINTAIN ITSELF OVER THE AREA THROUGH THE EXTENDED WITH SMALL CHANCE POPS TUESDAY NIGHT THROUGH WEDNESDAY. MODELS ALSO ADVERTISING A FAIRLY GOOD COOL DOWN MID TO LATE WEEK WITH HIGHS IN THE 70S TO LOWER 80S. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FAB
Hazardous weather outlook, Jun 24, 5:10 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 510 PM CDT SAT JUN 24 2006 IAZ004>007-015>017-023>028-037>039-251100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY- BLACK HAWK- 510 PM CDT SAT JUN 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA...GENERALLY NORTH OF STATE HIGHWAY 20. .DAY ONE...TONIGHT THUNDERSTORMS WILL AFFECT NORTHERN IOWA THROUGH THE OVERNIGHT HOURS. ISOLATED SEVERE WEATHER IS POSSIBLE...MAINLY IN THE FORM OF HAIL UP TO QUARTER SIZE. AN ISOLATED STRAIGHT LINE WIND GUST NEAR 60 MPH IS NOT OUT OF THE QUESTION...BUT NOT LIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY...AND A FEW STORMS COULD BE SEVERE DURING THE AFTERNOON HOURS...WITH HAIL UP TO ONE INCH IN DIAMETER THE MAIN THREAT. THERE IS A CHANCE FOR NON SEVERE THUNDERSTORMS OVER NORTHERN IOWA TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM THIS EVENING. IAZ033>036-044>050-057>062-070>075-081>086-092>097-251100- SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY- MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS- ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 510 PM CDT SAT JUN 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN IOWA. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE TONIGHT OVER CENTRAL AND SOUTHERN IOWA. IN ADDITION...SOME STORMS WILL PRODUCE INTENSE RAINFALL LASTING FROM ONE HALF TO ONE HOUR. MAXIMUM RAINFALL AMOUNTS AROUND ONE TO TWO INCHES ARE POSSIBLE. THE INTENSE RAIN WILL PRODUCE SOME NUISANCE STREET FLOODING IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY...AND A FEW STORMS COULD BE SEVERE DURING THE AFTERNOON HOURS...WITH HAIL UP TO ONE INCH IN DIAMETER THE MAIN THREAT. THERE IS A CHANCE FOR NON SEVERE THUNDERSTORMS OVER NORTHERN IOWA TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM THIS EVENING.
In the hours before
Local storm report, Jun 24, 5:04 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
504 PM CDT SAT JUN 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 2 S FERGUSON 41.91N 92.86W
06/24/2006 E0.75 INCH MARSHALL IA AMATEUR RADIO
PENNY SIZE HAIL REPORTED BY AMATEUR RADIO SPOTTER.
&&
46Local storm report, Jun 24, 5:32 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
532 PM CDT SAT JUN 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 2 W TAMA 41.96N 92.61W
06/24/2006 E0.75 INCH TAMA IA TRAINED SPOTTER
&&
BFLocal storm report, Jun 24, 6:36 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT SAT JUN 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL WATERLOO 42.49N 92.35W
06/24/2006 E0.88 INCH BLACK HAWK IA EMERGENCY MNGR
NICKEL SIZE HAIL REPORTED BY EMERGENCY MANAGEMENT IN THE
SOUTH SIDE OF WATERLOO.
&&
46Local storm report, Jun 24, 6:37 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
637 PM CDT SAT JUN 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 5 WNW WATERLOO 42.53N 92.44W
06/24/2006 E1.00 INCH BLACK HAWK IA TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED BY TRAINED SPOTTER.
&&
46Local storm report, Jun 24, 6:51 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
651 PM CDT SAT JUN 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM TSTM WND DMG CEDAR FALLS 42.52N 92.45W
06/24/2006 BLACK HAWK IA BROADCAST MEDIA
TREE SNAPPED IN THE WEST SIDE OF CEDAR FALLS. REPORTED BY
KWWL TV.
&&
46The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 4:04 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 41 min |
| Jun 24, 4:33 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 27 min |
| Jun 24, 5:07 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 38 min |
| Jun 24, 5:20 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 40 min |
| Jun 24, 6:13 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 47 min |
| Jun 24, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.